Arkansas, 2022

Drought in Arkansas, January 27 to 31, 2022

January 27 to 31, 2022 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions expanded across Nevada County Arkansas through late January, in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across the area from August through December, which was around…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions expanded across Nevada County Arkansas through late January, in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across the area from August through December, which was around 50% or less of normal. Total rainfall in January generally averaged between an inch to two inches across the county. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across Nevada County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 26, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 26, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1046 PM CST Wed Jan 26 2022

.AVIATION...

Filling upper trough moving quickly through the Mid Red River
Valley attm with some weak elevated echoes noted on radar mosaic
across E OK and N TX. Most of this is not reaching the ground but
cannot rule out a few flurries north and west of the I-30 Corridor
through the next 6 hours or so before the trough moves east of our
region. IR Imagery late this evening showing plentiful mid cloud
cover between 10 and 18kft across the western half of our
airspace. This cloud cover will likely overtake the remainder of
our airspace over the next hour or two and should scatter out near
or shortly after daybreak. Look for increasing cirrus as we go
through the day Thursday with some high AC increasing from the
west as well late in the day.

13

&&

PREV DISCUSSION... /issued 316 PM CST Wed Jan 26 2022/

SHORT TERM.../Tonight through Thursday night/

Lots of sunshine and very low RH in this Arctic air we have in
place today. The NE winds have slacked gusts and even been a
little variable over the last hour, so our high temps are peaking
right now with just a handful of low 50 degree readings. Despite
sunny skies the winds were brisk this morning and kept most
locales in the 40s so far this afternoon.

Now we will see increasing clouds in a hurry overnight with some
knocking on the door in SE OK now. We may even see some
intermittent light rain or snow this evening pushing across our
I-30 corridor this evening and overnight. However, there is a lot
of dry air to overcome to saturate down to the ground and we will
have some virga to kick off the event in I-30 by midevening. So
we have no pops needed as no impacts will be seen as there will be
no amounts per say, just sprinkles or flurries so to speak. This
compact upper low is weakening and over W OK now and moving across
into W AR overnight as it continues to dissipate.

The models break up the middeck after daybreak with some frost
perhaps again over our southern tier of counties and parishes.
Lows tomorrow will range from mid 20s in S AR to only near
freezing in a couple of TX counties. The winds will back to NW
behind this little system for our Thursday with NW winds not so
brisk and basically just recirculating more of this Arctic air
which is only slowly moderating over the dry ground. Highs
tomorrow will range all through the 50s on Thursday. And we will
see a few less upper 20s come early Friday under fair skies.

/24/

LONG TERM.../Friday through Wednesday/

A longwave trough remains progged to shift SE through the region to
start the long term period Friday, with Canadian sfc ridging
expected to reinforce the cool/dry air mass in place to start the
weekend. A dry NW flow aloft will persist on the backside of this
trough passage through the weekend, although a slow warming trend
will commence Saturday with the return of a WSW bndry lyr flow and
strong insolation under a sunny sky.

Our focus will then turn to the W Sunday night and Monday, as a
closed low over the Cntrl Pacific comes ashore the Srn CA/Nrn Baja
coast Saturday, before traversing E into far W TX by daybreak
Monday. The approach of this low will result in an increase in low
level moisture return after 12Z Monday, before large scale forcing
ahead of the low begins to influence the region resulting in an
increase in convection especially over E TX during the afternoon.
The NBM appears a bit pre-mature in introducing pops for Sunday
night across E TX, and thus have kept the forecast dry until after
daybreak Monday given the overall deterministic model consensus,
before introducing chance pops over E TX. There is some agreement
that the low may try to open up Monday night as it moves across the
area, but have increased pops to high chance especially S of I-20
across E TX/N LA where the better forcing/moisture will be
available. This convection should remain elevated ahead of the
low/trough passage, but given the amplitude of the low, increased
deep lyr shear, and steepening lapse rates, some isolated thunder
can't be ruled out at least Monday afternoon through the evening
before the low deamplifies. Did maintain chance pops Monday night in
wake of the trough passage, as the flow begins to transition to SW
by midweek ahead of the next digging longwave trough through the
Great Basin into the Four Corners Region.

Due to limited 12Z GFS and the available ECMWF/Canadian,
considerable uncertainty remains with the latter portions of the
long term, although some certainty exists that sct convection will
increase at some point ahead of this next trough strong cold front
that will enter the region at some point around midweek. Did scale
back the higher NBM pops Tuesday and Tuesday night given the slower
and more positive tilt of the trough as evidenced by the 12Z
ECMWF/Canadian, with the associated cold front likely not entering
the region until late Tuesday night/Wednesday (or later). Convection
should begin to increase along and ahead of the front by midweek,
with better moisture availability and instability expected for
deeper convection. The ECMWF and even the Canadian suggest that post-
frontal precipitation may linger in wake of the deepening cold air
behind the fropa, suggesting a wintry mix may be possible for
portions of the region. However, considerable uncertainty (very low
confidence) remains given the timing discrepancies as well as
missing model data, but will be something to keep an eye on in
future forecasts.

/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  30  54  33  52 /   0   0   0   0
MLU  27  53  32  50 /   0   0   0   0
DEQ  26  52  28  50 /  10   0   0   0
TXK  28  52  32  50 /  10   0   0   0
ELD  25  52  28  49 /   0   0   0   0
TYR  32  56  34  53 /  10   0   0   0
GGG  31  55  34  53 /   0   0   0   0
LFK  31  58  36  56 /   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/24/15
Hazardous weather outlook, Jan 26, 12:11 PM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1211 PM CST Wed Jan 26 2022

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-271100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-
1211 PM CST Wed Jan 26 2022

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper level disturbance will shift east across the Red River
Valley of Southern Oklahoma and North Texas this evening, before
tracking across extreme Northeast Texas, Southeast Oklahoma, and
Southwest Arkansas overnight. A few light snow flurries can not be
ruled out late tonight over these areas, but no snow or ice accumulation
is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and a few thunderstorms will be
possible across the area Monday and Monday night, which could
linger over portions of the region Tuesday. However, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through
tonight.

ARZ073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-271100-
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1211 PM CST Wed Jan 26 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and a few thunderstorms will be
possible across the area Monday and Monday night, which could
linger over portions of the region Tuesday. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through
tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Nevada

When
January 27, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nevada forecast zone
Reported by
Drought Monitor
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004675.